Need advice about getting off Tramadol - Restless Legs Syn...

Restless Legs Syndrome

15,422 members9,791 posts

Need advice about getting off Tramadol

Bganim1947
Bganim1947

As many of you know, i’ve Been on a combination of 100 mgs of both Tramadol & Pregablin (Lyrica) for a year now. It is been highly effective by totally eliminating my RLS symptoms. My primary care physician wants me to try reducing my Tramadol dosage slowly by taking only 50 mgs for my morning dose for a month, while keeping the other doses the same. So I started the reduction of my Tramadol dosage last week by one tablet each morning. By the afternoon of the second day my RLS came back in both the afternoon & at night. I got little sleep all week.

Some folks on this forum told me that Lyrica works best when combined with Tramadol. Is it possible to reduce my Tramadol dosage and have the Lyrica take over and effectively manage my RLS symptoms?

It took me until almost Christmas last year to get my body acclimated to this combination of Lyrica & Tramadol so that I was finally free of any RLS symptoms. The idea of going through that experience again is very concerning. I’d love to know if any of you have some advice or opinions about this?

6 Replies
oldestnewest

Hi

I swapped from Tramadol to Pregabalin without any problems. I was on 50-100mg of Tramadol which I took in the evening. I had been in that for 2 years. My doctor refused to continue prescribing Tramadol and wanted me to try Pregabalin.

I stopped the Tramadol and started Pregabalin the same night. 50mg up to 150mg in a week. I take it all at once about 8.30pm. I noticed the effect straight away and a month in have no problem at all.

I don’t miss the Tramadol as I think it had lost its efficiency for me or I may even have been augmenting on it.

If it’s working for you then I don’t understand why your doctor wants to change it? And I don’t understand why you take the meds in the morning unless you suffer from RLS all day. If that’s the case you could be augmenting on the Tramadol or maybe there are other triggers?

Anyway for me there is life just on Pregabalin. How long it will last I don’t know!

Pam

martino
martino in reply to Pam34

I am of the same opinion Pam-if it works, leave it alone! Unfortunately I am in the same boat as Bganim as I have been asked (told!) to come off Tramadol. I started yesterday and dropped 0.25mg. Last night awake at 1.30 with my legs doing a sort of cycling imitation. To be honest the control I thought I had has been slipping but there was a markedly increased level of activity last night. Coincidence with the Tramadol reduction. I am doing this for a week then another drop of 0.25. My Gabapentin is going up by 100mg each week but I am sceptical about this. I will know more as the weeks go by!

Hi Martino

Maybe the Tramadol is losing its efficiency anyway? You say the control was slipping? Mine certainly stopped working.

Have you thought about a swap to Pregabalin? It is the favoured drug of the two? I’m a real advocate for it at the moment! (And will hopefully remain so 😊)

Whatever you do it sounds like you might be in for a rough few weeks. Presumably your doctor knows what you are going through? Have you shown him the paper in opioid use?

mayoclinicproceedings.org/a...

Good luck!

martino
martino in reply to Pam34

Thanks Pam. When I saw the neurologist last she thought the Rotigotine was keeping the RLS in check ( I use the 2mg patch) so said she wanted me to come off the Tramadol.

How different is Pregabalin to Gabapentin ?

The doc is going to ring me on 24th to see how I am getting on. The next 13 days may be ok but I may not last that long!

Pam34
Pam34 in reply to martino

It's all so trial and error isn't it?

To be honest I'm not sure what the difference is, I know that from trials I have read Pregabalin tends to come out best. It is more expensive so that may dissuade some doctors from prescribing it. Maybe if things don't settle down you could discuss this with your doctor?

And of course watch out for augmentation from the patch - if things get worse don't let your doctor increase that.

Pam

martino
martino in reply to Pam34

Thanks very much Pam. As those lucky enough to find lifeboats when the Titanic sank thought, at least we are in the same boat. Stretching the metaphor a little further someone may reach land and tell the rest of us where to go.

I take Gabapentin, Tramadol and the 2mg patch. I can only wait to see what happens with the Tramadol reduction. I couldn’t get on with Ropinirole or Pramipexole so my options are a bit limited. I would like to try Targinact but am doubtful the docs would agree

You may also like...